Monday, March 7, 2011

Plaquenil and Hypoglycemia

Yesterday I was cruising around on the Sjogren's World Forum and came across an interesting topic of discussion.

One of the sjoggies there who is diabetic noted that her blood sugars were consistently lower after she began taking Plaquenil (hydroxychloroquine).

Hydroxychloriquine is a disease modifying anti rheumatic drug (DMARD) commonly used as a first-line medication in the treatment of Sjogren's syndrome and other autoimmune diseases. How many sjoggies out there are on this medication? Can I see a show of hands? Oooo. Lots and lots.

So back to the Sjogren's World Forums participant: this person noticed that after beginning to take Plaquenil, it became more difficult to keep her diabetes in control: occasionally her blood sugar became too low and she had symptoms of hypoglycemia: feeling very anxious, tremor, feeling suddenly very hungry, perspiring heavily, and feeling faint. Several others chimed in, many of whom were not diabetic, and said that they noticed the same thing.

Have you noticed feeling as though your blood sugar bottoms out after taking Plaquenil? I can't say that I have noticed this, although I would guess that my average daily calorie consumption would prevent any kind of drop in my blood sugar.....from anything.

After doing a bit of research, I was surprised to learn that although this side-effect is relatively unusual, it does occur. This article in the Oxford Journal of Rheumatology from 2008 did indeed conclude that:
.....hypoglycaemia may develop in non-diabetic patients with RA. Therefore, fasting blood glucose and HbA1c levels should be monitored during the first 6 months of treatment for symptomatic and asymptomatic patients, respectively. We came to notice that our patient was suffering mild symptoms of hypoglycaemia, only after he had started receiving HCQ (hydroxychloroquine) for RA treatment. This being the case, we suggest that patients who are to receive HCQ should be well informed about such ill-effects of HCQ as hypoglycaemia. (Bolding and parenthetical additions mine). 
You can read more about hydroxychloroquine and it's effect on blood sugar and insulin here and here. Image found here.

4 comments:

Jenny Pettit said...

Wow! I never heard of that possible side effect (and I do at least try to read those info sheets they give you from the pharmacy). I would stop short of calling myself truly hypoglycemic, but I definitely experience the symptoms from time to time. I was getting frustrated because I couldn't figure out why I'd started having them.

You'd be the person to ask, I guess...a lot of times (not every day, but frequently) after I eat lunch I get some pretty pushy symptoms including rapid heartrate / palpitations, feeling flushed, etc. It feels a lot like my autonomic stuff going wonky. It's CLEARLY coincident to eating lunch, but does NOT seem to directly correlate to whether or not I ate breakfast or even what I've eaten (though the latter I'm less sure of). I just wonder - what would your instinct be as to what direction that could be (hypo/hyperglycemic, autoimmune, autonomic...)? I just don't know which way I want to turn with it.

Thanks for being our medical translator:)

annie said...

I read up on side effects of plaquenil and never saw anything about hypoglycemia.I also get some weird symptoms that I have not been able to attribute to anything specific, but I'm thinking autonomic. On the days I get these particular symptoms of feeling way too lightheaded, palpitations, tremors, and feeling of passing out, it leaves me feeling weak and more exhausted.

I've done the rounds of all the doctors, and they all say it's something else....my rheumatologist said it sounded like autonomic problems, so I went to the neurologist who said it sounded like fibromyalgia...you get the picture. Athough, I was getting very similar symptoms before starting plaquenil, I had to reduce my 2 tablets of plaquenil to 1, as I was having symptoms of disorientation, and feeling of walking on air (could not feel the stairs going up or down), so the dose was cut.Some days it becomes really difficult dealing with this disease, especially when going through a flare, because no one can help figure out what is happening and where the problem is stemming from; even the doctors don't quite know.

Jenny's right. Thank you for looking out for us all. You've helped me tremendously with different symptoms, but I'm still learning about sjogren's and its complexities.

Julia said...

It's still a learning experience for me too, guys. But thanks for your vote of confidence!

Jen - If you symptoms were occurring after you've eaten, that would rule out hypo-glycemia since your blood sugars would rise after eating. I'm kind of stumped on that question, too....but I'd lean toward some kind of autonomic response to food entering your digestive tract. Does it matter what quantity of food you eat? Does smaller meals create the same symptoms?

Let me know what you figure out!

Jazzcat said...

It sound really familiar too, the "walking on cloud" and lighthead sensation. The only thing my doctor said about plaquenil is too take care of my vision.

ShareThis